Texas, 2023

Wildfire in Texas, January 6, 2023

January 6, 2023 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 6, 2:35 PM CST, 45 minutes earlier.

Area forecast discussion, Jan 6, 2:35 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
235 PM CST Fri Jan 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 234 PM CST Fri Jan 6 2023

A weak Pacific front will cause winds to turn more NW and N
tonight as SFC low pressure that is leading to breezy conditions
this aftn moves east just north of the KS/OK state line. This
will lead to cooler temps closer to normal values for January at
least through Saturday night and light winds as weak high pressure
settles across the area. The upper jet pattern is split and
rather erratic. The strongest jet core (>130Kts, positioned W/E
across the Panhandles now, will shift east ahead of the next S/WV
on Saturday. With little to no moisture in place, this next weak
wave will only generate some cirrus the first half of the day
Saturday.

Gittinger

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 234 PM CST Fri Jan 6 2023

Largely uneventful weather continues Sunday through Tuesday as the
progressive flow pattern continues, albeit with amplification slowly
ramping up through this period. Expect highs mainly in the 60s, lows
in the 20s and 30s, and little in the way of precipitation as no
sufficient periods of extended moist advection will precede any of
the waves that translate eastward.

Wednesday into Thursday, flow continues to become more amplified,
with a notable upper wave to translate from S CA eastward,
potentially crossing the High Plains directly over the
Panhandles. Main story with this wave looks to be wind, as a 40-50
knot 700/850mb jet may develop as the wave moves across. With
timing currently favoring winds aloft maximizing during the
overnight hours, guidance favors 20-30 mph sustained winds at this
time. However, should the wave arrive during the daytime hours,
solidly windy conditions could result, so will have to keep a
close eye on this system. Once again, while moist fetch from the
Gulf of Mexico does look to be much stronger with this system,
quick movement of the upper wave is favored at this time, which
would strongly limit precipitation potential in the Oklahoma and
Texas Panhandles. Have removed precip mentions from the forecast
entirely for this reason. In the off chance it were to occur, rain
or snow would be favored.

Ferguson

&&

.AVIATION...
(18Z TAFS)
Issued at 1206 PM CST Fri Jan 6 2023

No aviation concerns wrt CIGs and VSBY given WRLY flow that is
providing a dry airmass. Winds will be somewhat gusty this aftn,
but nothing unusualy for the area. VFR will prevail through the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                27  52  26  62 /   0   0   0   0
Beaver OK                  22  47  21  57 /   0   0   0   0
Boise City OK              22  49  22  56 /   0   0   0   0
Borger TX                  27  54  27  63 /   0   0   0   0
Boys Ranch TX              24  54  22  62 /   0   0   0   0
Canyon TX                  28  54  26  62 /   0   0   0   0
Clarendon TX               32  54  28  60 /   0   0   0   0
Dalhart TX                 21  51  20  57 /   0   0   0   0
Guymon OK                  22  49  21  57 /   0   0   0   0
Hereford TX                28  55  26  63 /   0   0   0   0
Lipscomb TX                25  50  24  59 /   0   0   0   0
Pampa TX                   27  52  27  61 /   0   0   0   0
Shamrock TX                30  54  28  58 /   0   0   0   0
Wellington TX              32  54  28  59 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...88
LONG TERM....77
AVIATION...88
Hazardous weather outlook, Jan 6, 2:10 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
210 PM CST Fri Jan 6 2023

OKZ001>003-TXZ001>020-317-071000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
210 PM CST Fri Jan 6 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions will be possible across the
western Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions will be possible Wednesday
afternoon across the southwestern Texas Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon and Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
January 6, 3:20 PM CST to 6:30 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The Yucca Fire started roughly 4 miles west of the dam in Hutchinson County. The fire was caused by a vehicle which resulted in a wildfire that burned 850 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079029.